Alert archive / Wyoming / Snow Squall Warnings in 2018

Snow Squall Warning 5, NWS Cheyenne, WY

November 24, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Nov 24, 2018, 7:30 PM MST for Laramie County, Wyoming. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 24, 2018, 7:30 PM MST (02:30 UTC)
Expired
Nov 24, 2018, 8:15 PM MST
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 9 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 7:30 PM MSTNON-TSTM WND GST 6210 Sw Cheyenne, WYWYO HILL WYDOT SITE ALONG I-25.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS55 KCYS 250231
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
730 PM MST Sat Nov 24 2018

WYC021-250315-
/O.NEW.KCYS.SQ.W.0005.181125T0230Z-181125T0315Z/
Laramie WY-
730 PM MST Sat Nov 24 2018

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Laramie County in southeastern Wyoming...

* Until 815 PM MST.

* At 730 PM MST, a dangerous snow squall was located along a line
  extending from near Pine Bluffs to 10 miles west of Natural Fort,
  moving south at 50 mph.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
           blowing snow. Wind gusts greater than 45 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 26.
 Interstate 80 in Wyoming between mile markers 340 and 401.

Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Albin, South Greeley, Hillsdale,
Federal, Crystal Lake Reservoir, Crystal Lake Campground, Ranchettes,
Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Gun
Barrel, Carpenter, Fox Farm-College and South Greeley High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4130 10524 4152 10408 4102 10408 4101 10522
TIME...MOT...LOC 0230Z 349DEG 43KT 4123 10409 4099 10512 

$$

Jamski

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Nov 24, 4:50 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 24, 4:50 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
450 PM MST Sat Nov 24 2018

.SHORT TERM...(Tonight - Sunday)
Issued at 248 PM MST Sat Nov 24 2018

A significant snow squall tracked along I80 across Carbon & Albany
counties earlier today, resulting in snowfall rates in excess of 2
inches per hour and wind gusts of 30 to 40 MPH. WYDOT webcams have
shown poor road conditions persisting, but the general weather has
improved over the last few hours as the snow has diminished. A new
area of snow is currently spreading south across Carbon County and
wind gusts remain in the 30 to 40 MPH range. That said, we did not
make any changes to Winter Storm Warnings for western areas with a
lingering threat for near-blizzard conditions.

We still expect winds to increase late this afternoon/evening with
a significant mid-level short wave & attendant cold front blasting
south across the CWA. 700-800 millibar winds on both the GFS & NAM
briefly ramp up to 45-55 knots behind this wave, so we cannot rule
out a few gusts approaching 55-60 MPH after 5 PM MST. We will keep
High Wind Warnings going through 11 PM despite low confidence that
warning criteria will be achieved. 45-55 MPH gusts will be quite a
strong likelihood, so it will be close.

Snow is starting to increase across east central Wyoming, into the
northern Nebraska Panhandle as an impressive & well defined short-
pinwheels southeast across central Wyoming. The heaviest snow will
be focused along the cold front with strong frontogenesis and good
instability. Orographics should also come into play for areas over
the Pine Ridge and along/north of the Cheyenne Ridge. Winds should
shift out of the north and become strong immediately as the strong
cold front passes, so near-blizzard conditions are possible w/both
falling and blowing snow. Winter Storm Warnings look good over the
northern Panhandle and Niobrara counties with 3-6 inches of snow &
gusty winds. Winds should remain below blizzard criteria. Snow may
exceed 6 inches along the Pine Ridge. A general 2-4 inches appears
likely for most other areas in the High Plains, but amounts may be
slightly lower in the Platte R. Valley. We considered upgrades for
our Winter Weather Advisories to Winter Storm or Blizzard Warnings
this evening, but the main uncertainty is the duration as the band
of heavy snow may move through quickly. As a general rule, this is
more of a snow squall situation so will plan to handle with short-
fused warnings for now. The evening shift will monitor closely.

.LONG TERM...(Sunday night - Saturday)
Issued at 248 PM MST Sat Nov 24 2018

Fairly quiet weather seen for the CWA for much of the period as
northwesterly flow early in the week gradually becomes
southwesterly by Friday with the next significant upper trough
moving over the western CONUS at that time. One minor shortwave
should pass across late Weds bringing some snow showers to mainly
the mtns as well as a weak cool front. The large upper trough late
in the week will affect the area late Friday into Saturday. EC
much stronger but also rather far to the south with it while the
GFS more open and farther north. In either case it should turn
cooler again Saturday with some snow showers again, mainly over
the mtns as well as over the Panhandle.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday afternoon)
Issued at 450 PM MST Sat Nov 24 2018

Poor flying conditions through early Sunday morning due to snow,
blowing snow and gusty winds with widespread IFR-LIFR VIS/CIGS.
Mountains will be obscured through the period. VIS/CIGS generally
improve to MVFR or better after 12Z.

&&

.FIRE WEATHER...
Issued at 315 AM MST Sat Nov 24 2018

Strong winds expected to continue today as a strong low pressure
system approaches from the northwest. Widespread wind gusts in
excess of 60 mph likely for much of the area. As the low
nears...expect snow to become more widespread and intense. Heavy
mountain snow expected through Sunday. Winds shift from west to
north northwest this afternoon as the low tracks across the area.
With accumulating snow and colder temperatures...fire weather
concerns are expected to be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Sunday for WYZ102-112-114.

     High Wind Warning until 11 PM MST this evening for WYZ104>108-
     115-117>119.

     Winter Weather Advisory until 5 AM MST Sunday for WYZ106>108-
     117>119.

     Winter Storm Warning until 11 PM MST this evening for WYZ103-
     109>111-113-116.

     Winter Weather Advisory until 11 PM MST this evening for WYZ101-
     104-105-115.

NE...Winter Storm Warning until 5 AM MST Sunday for NEZ002-003-095-
     096.

     High Wind Warning until 11 PM MST this evening for NEZ019-020-
     054-055.

     Winter Weather Advisory until 5 AM MST Sunday for NEZ019>021-054-
     055.

&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 24, 3:29 PM MST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 PM MST Sat Nov 24 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-252230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
329 PM MST Sat Nov 24 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of strong winds, as well as significant threats for snow
and blowing snow will exist across all of southeast Wyoming and
the western Nebraska Panhandle through tonight. High Wind
Warnings, Winter Storm Warnings, and Winter Weather Advisories are
in effect. Travel will be impacted. Please refer to the
appropriate products for specific details regarding these hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds are possible in the wind prone areas of southeast
Wyoming on Tuesday night and Wednesday.

Accumulating snowfall is possible over some areas mid to late next
week.

.Spotter information statement...

Spotters are encouraged to report measured wind gusts, snowfall
totals, and hazardous road conditions to the National Weather
Service in Cheyenne.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 8:16 PM MSTSnow Squall WarningCYSLaramie44 min
Nov 24, 9:06 PM MSTSnow Squall WarningCYSLaramie54 min

Nearby

Snow Squall Warnings in Wyoming, 2018Every snow squall warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.